Blizzard, Emmet
- When
- January 26, 3:00 PM CST to 10:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure moved southeast across the state during the day on the 26th. During the previous night, light snow fell across northeast Iowa with an accumulation of 1 to 4 inches of relatively dry snow.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure moved southeast across the state during the day on the 26th. During the previous night, light snow fell across northeast Iowa with an accumulation of 1 to 4 inches of relatively dry snow. As the low passed to the southeast of the area a strong Arctic cold front moved south across the state. Strong northwest winds occurred in the wake of this cold front, along with sharply falling temperatures. Sustained winds were in the 25 to 40 MPH range for several hours, with wind gusts to around 60 MPH. Whiteout conditions were reported across the area from the mid-afternoon hours through the evening. Roads drifted shut in many areas with travel not recommended due to poor road conditions as well as extremely low visibility. Visibility improved after midnight, however blowing and drifting of snow continued through the night. The state pulled snow plows from the roads in many areas until daylight on the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 26, 11:32 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1132 AM CST SUN JAN 26 2014 .SHORT TERM /TODAY/... ISSUED AT 510 AM CST SUN JAN 26 2014 A HIGHLY ANTICIPATED MAJOR STORM SYSTEM WILL MOVE INTO THE STATE TODAY AND PROVIDE SEVERAL ISSUES THROUGH THIS AFTERNOON. CURRENTLY...STRONG PRESSURE GRADIENT WITH SURFACE LOW CENTERED OVER NORTH-CENTRAL IOWA HAS ALLOWED FOR SOME GUSTY WEST WINDS EARLY THIS MORNING OVER THE WESTERN HALF OF THE FORECAST AREA. TIGHT PRESSURE GRADIENT BEHIND THE SURFACE LOW HAS CAUSED SOME GUSTS TO 40 KNOTS ALREADY THIS MORNING. ALSO...THIS STRONG DOWNSLOPE OCCURRING HAS PUSHED TEMPERATURES WELL INTO THE 40S OVER WESTERN AND SOUTHERN IOWA PROVIDING A VERY SHARP TEMPERATURE GRADIENT THIS MORNING. THE FIRST ROUND OF WINDS LOOK TO SUBSIDE SOMEWHAT BY AROUND 15Z AS WEAK SUBSIDENCE MOVES INTO CENTRAL IOWA. WARMED MAX TEMPERATURES SEVERAL DEGREES OVER THE CENTRAL TO SOUTHWEST THIS MORNING...THEN FALLING TEMPERATURES EXPECTED THIS AFTERNOON WITH THE STRONG CAA. THE LATEST HIRES MODELS HAVE BAND OF SNOW TO DEVELOP OVER WEST- CENTRAL IOWA BY AROUND 20Z AND SHIFT SOUTHEAST THROUGH THE LATE AFTERNOON. THE 26.06Z HOPWRF SEEMED TO CAPTURE THE POTENTIAL SNOW BAND/SQUALL TO DEVELOP THIS AFTERNOON OVER CENTRAL AND SOUTHERN IOWA. RAP13 AND NAM12 SUGGESTS ENOUGH INSTABILITY IS PRESENT...AND WITH THE CURRENT WARMUP THIS MORNING WILL ONLY AID TO THE INSTABILITY POTENTIAL...THUNDERSNOW CERTAINLY IS IN THE REALM OF POSSIBILITY THIS AFTERNOON. MODEL SOUNDINGS CONTINUE TO SUGGEST SNOW SQUALLS AS A FAIRLY DEEP SATURATED DENDRITIC LAYER QUICKLY DEVELOP BY 21Z. THIS IS EVIDENT ON MCW/ALO/DSM NAM/RAP AND EVEN GFS BUFKIT SOUNDING WITH WINDS ATOP THE MIXED LAYER RANGE ANYWHERE FROM 50 TO 60 KNOTS. THE GOOD NEWS IS...THE SNOW SQUALLS LOOK TO ONLY LAST A COUPLE TO THREE HOURS FOR AREAS NOT IN THE BLIZZARD WARNING. CONFIDENCE IS HIGHER WITH THE POTENTIAL FOR SHORT-LIVED BLIZZARD CONDITIONS WITHIN THE HIGH WIND WARNING AREA...BUT SEPARATING OUT WHERE THESE QUICK BLIZZARD CONDITIONS MAY OCCUR IN THE HIGH WIND WARNING AREA IS STILL UNCERTAIN. MAY NEED TO CONSIDER SHORT FUSED BLIZZARD WARNING IF THIS SNOW SQUALL MATERIALIZES THIS AFTERNOON OVER CENTRAL TO SOUTHWEST IOWA. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 425 AM CST SUN JAN 26 2014 MUCH OF THE ACTION IN THE FORECAST IS EARLY IN THE PERIOD. PARAMETERS STILL FAVORABLE OVER THE FAR SOUTH AS AN ARCTIC BOUNDARY SURGES SOUTH THROUGH THE REMAINDER OF THE AREA. THE PRESSURE GRADIENT ALONG THE BOUNDARY IS EXTREMELY INTENSE AND NEAR 90 UBARS/KM FOLLOWED BY TREMENDOUS PRESSURE RISES OF NEARLY 22 MB/6 HRS. THE ENTIRE EVENT IS SIMILAR TO FEB 2013 CONVECTIVE LINE THAT PASSED THROUGH THE STATE WITH A THUNDERSNOW SQUALL LINE AND WIND GUSTS TO 65 MPH. THE POTENTIAL WILL REMAIN THROUGH EARLY EVENING WITH MIXED LAYER WINDS APPROACHING 60 KTS. AN ADDITIONAL ONE INCH OF SNOW REMAINS POSSIBLE NEAR ANY SNOW SQUALLS. HAVE EXPANDED THE HIGH WIND WARNING SOUTH AND WEST TO THE MISSOURI BORDER TO INCLUDE ALL BUT THE FAR SOUTHEAST. QUITE CONCERNED THAT THE CURRENT HIGH WIND WARNING LINES UP WELL WITH CONVECTIVE SNOW POTENTIAL THIS AFTERNOON AND INTO THE EVENING. THE BEST PRODUCT WOULD BE A BLIZZARD WATCH IN ADDITION TO THE HIGH WIND WARNING TO CATCH EVERYONES ATTENTION ABOUT THE POTENTIAL. TRAVEL CONDITIONS WOULD DETERIORATE RAPIDLY AND NEARLY INSTANTLY IF THIS DOES OCCUR. WILL CONTINUE TO EVALUATE OPTIONS THIS MORNING. VERY COLD ARCTIC TEMPERATURES FOLLOW TONIGHT AND WILL BE OVER THE STATE THROUGH AT LEAST TUESDAY. HAVE ISSUED A WIND CHILL WARNING OVER THE NORTH THROUGH NOON TUESDAY AND A WIND CHILL ADVISORY THROUGH NOON MONDAY...EACH BEGINNING AT MIDNIGHT TONIGHT. THE ARCTIC HIGH PRESSURE DROPS SOUTHEAST TUESDAY NIGHT AND WEDNESDAY BRINGING RETURN FLOW BACK TO IOWA. THE REMAINDER OF THE WEEK FEATURES THE HUDSON BAY LOW ROTATING NORTHEAST AND WEAK NORTHWEST FLOW...GENERALLY ORIGINATING FROM CANADA. THIS WILL KEEP MUCH OF THE PERIOD BELOW SEASONAL VALUES WITH A FEW LOW CHANCES AT LIGHT SNOW. && .AVIATION...26/18Z ISSUED AT 1129 AM CST SUN JAN 26 2014 ARCTIC COLD FRONT NEAR A KMSP-KFSD LINE WILL MOVE TO SRN IA BY 00Z. VERY STRONG NWLY WINDS BEHIND THE FRONT WITH A BAND OF IFR TO LIFR SNOW INVOF THE COLD FRONT. NERN TAFS WILL REMAIN MVFR IN BLOWING SNOW INTO THE EVE...SWRN TAFS WILL RETURN TO VFR. WIND WILL DIMINISH SLOWLY OVERNIGHT WITH CLEARING SKIES. && .DMX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE- CRAWFORD-DALLAS-DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-MAHASKA- MARION-POLK-RINGGOLD-TAYLOR-UNION-WARREN. WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST MONDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION- MONROE-POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT. BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR JASPER-MARSHALL-POWESHIEK-STORY-TAMA. BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BLACK HAWK- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR APPANOOSE-DAVIS-MONROE-WAPELLO-WAYNE. HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR CALHOUN- POCAHONTAS-SAC. && SHORT TERM...DONAVON LONG TERM...DONAVON AVIATION...MS JAN 14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CST SUN JAN 26 2014 IAZ004>007-015>017-024>028-035>039-048>050-061-062-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK- 514 AM CST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA SUNDAY THROUGH SUNDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND GUSTS TO 60 MPH ARE POSSIBLE IN ADDITION TO BLIZZARD CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE AREA TONIGHT THROUGH TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND ADVERSE WINTER CONDITIONS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ023-033-034-044>047-057>060-070>075-081>084-092>094-271115- POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 514 AM CST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON AND EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THE AREA IS BEING MONITORED FOR THE POTENTIAL FOR SNOW SQUALLS TO DEVELOP THIS AFTERNOON AND EARLY EVENING. TRAVEL CONDITIONS WOULD RAPIDLY DETERIORATE IN SNOW AND BLOWING SNOW SHOULD THIS AREA OF CONVECTION MATERIALIZE. SIGNIFICANT WIND GUSTS TO 65 MPH MAY OCCUR THIS AFTERNOON AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIND CHILL WARNING AND ADVISORIES ARE IN EFFECT FOR THE AREA TONIGHT THROUGH TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER WIND GUST REPORTS ARE ENCOURAGED. IAZ085-086-095>097-271115- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 514 AM CST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT THROUGH NOON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW PARKERSBURG 42.57N 92.78W
01/26/2014 M1.5 INCH BUTLER IA CO-OP OBSERVER
0.11 INCHES LIQUID EQUIVALENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 7 NW PARKERSBURG 42.65N 92.88W
01/26/2014 M2.0 INCH BUTLER IA CO-OP OBSERVER
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CST SUN JAN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW MASON CITY 43.15N 93.20W
01/26/2014 M2.0 INCH CERRO GORDO IA CO-OP OBSERVER
0700 AM SNOW HAMPTON 42.74N 93.20W
01/26/2014 M0.9 INCH FRANKLIN IA CO-OP OBSERVER
0700 AM SNOW TRIPOLI 42.81N 92.26W
01/26/2014 M2.5 INCH BREMER IA CO-OP OBSERVER
0700 AM SNOW NORTHWOOD 43.44N 93.22W
01/26/2014 M3.8 INCH WORTH IA CO-OP OBSERVER
0800 AM SNOW FOREST CITY 43.26N 93.64W
01/26/2014 E3.0 INCH HANCOCK IA CO-OP OBSERVER
0.15 INCHES LIQUID EQUIVALENT
0800 AM SNOW PARKERSBURG 42.57N 92.78W
01/26/2014 M1.5 INCH BUTLER IA CO-OP OBSERVER
0.11 INCHES LIQUID EQUIVALENT
0800 AM SNOW 7 NW PARKERSBURG 42.65N 92.88W
01/26/2014 M2.0 INCH BUTLER IA CO-OP OBSERVER
&&The national radar mosaic for the moment the first event began.
16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484740, 484741, 484742, 484743, 484744, 484745, 484746, 484748, 484749, 484750, 484751, 484752, 484753, 484754, 484755, 484756.